Prenatal Acetaminophen: An Asthma Link?
Pregnant Women Who Take Acetaminophen Could Raise Asthma Risk in Their Kids
WebMD News Archive
March 19, 2008 (Philadelphia) -- Some kids whose moms take acetaminophen during pregnancy may be more likely to have asthma symptoms, a new study suggests. Acetaminophen is the active ingredient in painkillers such as Tylenol.
Researchers found that 5-year-old children of high-risk mothers who took acetaminophen in pregnancy were 70% more likely to suffer wheezing than kids whose moms didn't take the medicine-cabinet staple.
Taking acetaminophen in the was most risky, increasing the odds that kids would have asthma symptoms by 90%.
But kids who took acetaminophen when they were age 1, 2, or 3 were no more likely to have breathing difficulties at age 5 than their counterparts who didn't take the drug.
The findings were presented here at the annual meeting of the American Academy of Allergy, Asthma & Immunology (AAAAI).
High-Risk Families Studied
The researchers studied only families at high risk of developing asthma "not because of individual risk factors like family history but because they were living in inner-city neighborhoods where asthma is common," says Matthew S. Perzanowski, PhD, assistant professor of environmental health sciences at Columbia University's Mailman School of Public Health in New York City.
"But it's possible the findings are generalizable" to other families as well, he tells WebMD. Five-year-olds whose moms took acetaminophen in pregnancy were also more likely to have trouble sleeping, to have been rushed to the emergency department, and to have used other medications, "all things associated with wheezing in asthmatics," Perzanowski adds.
Wheeze Risk Rises as Acetaminophen Use Goes Up
The study does not prove cause-and-effect. And the findings "may apply only to the inner-city population in which it was carried out," says Andy Nish, MD, of the Allergy and Asthma Care Center in Gainesville, Ga.
"While acetaminophen is generally presumed to be safe, the study findings, while preliminary, are cautionary," Nish says.
But it did suggest that the more acetaminophen a woman took during pregnancy, the greater the risk her young child would suffer wheezing. That strengthens the possibility of a real link, Nish says. He was not involved with the work.
"Acetaminophen should not be taken without reason, particularly in women and children with a history or family history of allergic disease," he tells WebMD.